Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Wilmington, NC

May 25, 2003Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2003, 2:44 PM EDT for Bladen County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 2:44 PM EDT (18:44 UTC)
Expired
May 25, 2003, 3:45 PM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 251844
SVRILM
NCC017-251945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST
  OF BLADENBORO...OR ABOUT 6 MILES SOUTHEAST OF LUMBERTON...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BLADENBORO AROUND 255 PM
   DUBLIN AROUND 305 PM
   CLARKTON AROUND 310 PM
   ELIZABETHTOWN AROUND 320 PM
   WHITE LAKE AROUND 335 PM
   LAGOON AROUND 340 PM

THIS STORM HAS A HISTORY OF PRODUCING THREE QUARTER INCH HAIL.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3473 7839 3445 7837 3447 7876 3446 7883
          3448 7886 3450 7884 3457 7885 3468 7879

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:00 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 25, 10:00 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EDT SUN MAY 25 2003

SURFACE ANALYSIS INDICATES A TROUGH STRETCHING ACROSS THE CENTRAL
CAROLINAS. RATHER EXTENSIVE CLOUD COVER IN PLACE ALONG THE
TROUGH...AND CURRENTLY ONLY AFFECTING EXTREME WESTERN PORTIONS OF
THE CWA WITH MOSTLY SUNNY SKIES ELSEWHERE. EXPECT GOOD DIRUNAL
HEATING THIS AFTERNOON...RESULTING IN WIDESPREAD AFTERNOON CUMULUS
AND ALSO HELPING TO MAKE THE ATMOSPHERE MODERATELY UNSTABLE. SPC HAS
PLACED ALL BUT THE COASTAL NC COUNTIES IN A SLIGHT RISK FOR
TODAY...WITH THE POSSIBILITY OF CONVECTION FIRING UP ALONG THE SEA
BREEZE AND IN THE VICINITY OF THE INLAND TROUGH. GIVEN THE
INSTABILITY AND FOCUSING MECHANISMS FOR CONVECTION...PLAN ON RAISING
AFTERNOON AND EVENING POPS. WILL ALSO ISSUE A SEVERE WEATHER
OUTLOOK. FORECAST HIGHS APPEAR ON TRACK...BUT WILL OPEN UP THE RANGE
ON THE WARMER SIDE A BIT.

MARINE: WEAK RIDGING DOWN THE COAST HAS RESULTED IN LIGHT SE WINDS
OVER LAND AND LIGHT NE WINDS AT THE BUOYS. THE FLOW IS EXPECTED TO
BECOME SE-S THROUGHOUT LATER TODAY AS HIGH PRES OFF THE NEW JERSEY
COAST DRIFTS E. PLAN ON TWEAKING INITIAL CONDITIONS AND ADJUSTING
WIND SPEEDS THIS AFTERNOON TO 10-15 MPH PER LATEST GUIDANCE.
OTHERWISE...FORECAST ON TRACK AND NO OTHER CHANGES PLANNED.

FCSTID =  36
PRELIMINARY NUMBERS...
ILM   82  64  84  67 /  30  20  50  50
LBT   82  62  84  64 /  40  30  50  50
FLO   83  63  85  65 /  40  30  50  50
MYR   79  65  80  68 /  30  20  50  50

.ILM...
.NC...NONE.
.SC...NONE.

JAQ
Hazardous weather outlook, May 25, 11:07 AM EDT, 3 hours 37 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A WARM AND UNSTABLE
AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

THERE IS A MODERATE RIP CURRENT RISK ALONG ALL EAST FACING BEACHES
TODAY.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE AT PEE DEE
WHERE MODERATE FLOODING IS FORECAST...AND FOR THE CAPE FEAR AT
ELIZABETHTOWN WHERE MINOR FLOODING IS FORECAST. SEE THE LATEST FLOOD
STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY NIGHT. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY
WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

JAQ

In the hours before

Special weather statement, May 25, 10:49 AM EDT, 3 hours 55 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-252100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EDT SUN MAY 25 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA. WITH A WARM AND UNSTABLE
AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

ANYONE WITH OUTDOOR PLANS THIS AFTERNOON AND THIS EVENING SHOULD
KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON
OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ
Special weather statement, May 25, 1:14 PM EDT, 1 hour 30 minutes before
SCZ017-251800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
114 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORM OVER EASTERN MARLBORO COUNTY...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR BLENHEIM...OR 9 MILES SOUTH OF
BENNETTSVILLE....MOVING EAST AT 20 MPH. OTHER CITIES IN THE PATH OF
THIS STORM INCLUDE CLIO AND DUNBAR.

THIS STORM CONTAINS FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND
IS LIKELY PRODUCING SMALL HAIL AND WIND GUSTS UP TO 30 MPH.

RADAR IS ALSO INDICATING HEAVY RAINFALL WITH THIS THUNDERSTORM...
WITH RAIN RATES IN EXCESS OF ONE HALF INCH PER HOUR. THIS MUCH RAIN
WILL CAUSE PONDING OF WATER ON ROADWAYS AND MAY LEAD TO FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JAQ
Local storm report, May 25, 2:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    2 NW FAIRMONT             NC   0.75 IN HAIL
05/25/03   ROBESON

43
Local storm report, May 25, 2:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    2 NW FAIRMONT             NC   0.75 IN HAIL
05/25/03   ROBESON

43/JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:36 PM EDTSevere Thunderstorm WarningILMRobeson54 min
May 25, 2:34 PM EDTSevere Thunderstorm WarningILMRobeson41 min
May 25, 4:07 PM EDTSevere Thunderstorm WarningILMBladen53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.